Advertisement

Inventiones mathematicae

, Volume 199, Issue 2, pp 333–422 | Cite as

A Poincaré–Birkhoff theorem for tight Reeb flows on \(S^3\)

  • Umberto HryniewiczEmail author
  • Al Momin
  • Pedro A. S. Salomão
Article

Abstract

We consider Reeb flows on the tight 3-sphere admitting a pair of closed orbits forming a Hopf link. If the rotation numbers associated to the transverse linearized dynamics at these orbits fail to satisfy a certain resonance condition then there exist infinitely many periodic trajectories distinguished by their linking numbers with the components of the link. This result admits a natural comparison to the Poincaré–Birkhoff theorem on area-preserving annulus homeomorphisms. An analogous theorem holds on \(SO(3)\) and applies to geodesic flows of Finsler metrics on \(S^2\).

Notes

Acknowledgments

This paper was partially developed while the authors visited the Institute for Advanced Study for the thematic year on Symplectic Dynamics. The authors would like to thank the IAS for the hospitality. This material is based upon work supported by the National Science Foundation under agreement No. DMS-0635607. Any opinions, findings and conclusions or recommendations expressed in this material are those of the authors and do not necessarily reflect the views of the National Science Foundation. U.H. was partially supported by CNPq grant 309983/2012-6; A.M. was partially supported through a postdoc at the Purdue University Department of Mathematics. P.S. was partially supported by CNPq grant 303651/2010-5 and by FAPESP grant 2011/16265-8.

References

  1. 1.
    Angenent, S.: Curve Shortening and the topology of closed geodesics on surfaces. Ann. Math. 162(2), 1185–1239 (2005)MathSciNetGoogle Scholar
  2. 2.
    Birkhoff, G.D.: Proof of Poincaré’s last geometric theorem. Trans. Am. Math. Soc. 14, 14–22 (1913)zbMATHMathSciNetGoogle Scholar
  3. 3.
    Birkhoff, G.D.: An extension of Poincaré’s last geometric theorem. Acta. Math. 47, 297–311 (1925)CrossRefMathSciNetGoogle Scholar
  4. 4.
    Birkhoff, G.D.: The restricted problem of three bodies. Rend. Circ. Mat. Palermo 39, 265–334 (1914)CrossRefGoogle Scholar
  5. 5.
    Birkhoff, G.D.: Dynamical Systems, Colloq. Publ., Am. Math. Soc., vol. 9. Amer. Math. Soc., Providence (1927)Google Scholar
  6. 6.
    Bourgeois, F.: A Morse–Bott approach to Contact Homology. Ph.D. Thesis, Stanford University (2002)Google Scholar
  7. 7.
    Bourgeois, F.: Contact homology and homotopy groups of the space of contact structures. Math. Res. Lett. 13(1), 71–85 (2006)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Bourgeois, F., Eliashberg, Y., Hofer, H., Wysocki, K., Zehnder, E.: Compactness results in symplectic field theory. Geom. Topol. 7, 799–888 (2004)CrossRefMathSciNetGoogle Scholar
  9. 9.
    Bramham, B., Hofer, H.: First steps towards a symplectic dynamics. Surv. Differ. Geom. 17, 127–178 (2012)CrossRefMathSciNetGoogle Scholar
  10. 10.
    Conley, C.: Isolated Invariant Sets and the Morse Index, CBMS Regional Conference Series in Mathematics, vol. 38. American Mathematical Society, Providence (1978)Google Scholar
  11. 11.
    Dragnev, D.: Fredholm theory and transversality for noncompact pseudoholomorphic maps in symplectizations. Commun. Pure Appl. Math. 57(6), 726–763 (2004)CrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    Eliashberg, Y.: Contact 3-manifold, twenty years since. J. Martinet’s work. Ann. Inst. Fourier 42, 165–192 (1992)CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    Franks, J.: Generalizations of the Poincaré-Birkhoff theorem. Ann. Math. (2) 128(1), 139–151 (1988)Google Scholar
  14. 14.
    Franks, J.: Recurrence and fixed points of surface homeomorphisms. Ergodic Theory Dyn. Syst. 8, 99–107 (1988)CrossRefzbMATHMathSciNetGoogle Scholar
  15. 15.
    Franks, J.: Geodesics on \(S^2\) and periodic points of annulus homeomorphisms. Invent. Math. 108(2), 403–418 (1992)CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    Geiges, H.: An Introduction to Contact Topology, Cambridge Studies in Advanced Mathematics, vol. 109 (2008)Google Scholar
  17. 17.
    Hofer, H.: Pseudoholomorphic curves in symplectisations with application to the Weinstein conjecture in dimension three. Invent. Math. 114, 515–563 (1993)CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Hofer, H., Wysocki, K., Zehnder, E.: Properties of pseudoholomorphic curves in symplectisations I: asymptotics. Ann. Inst. H. Poincaré Anal. Non Linéaire 13, 337–379 (1996)zbMATHMathSciNetGoogle Scholar
  19. 19.
    Hofer, H., Wysocki, K., Zehnder, E.: Properties of pseudoholomorphic curves in symplectisations II: Embedding controls and algebraic invariants. Geom. Funct. Anal. 5(2), 270–328 (1995)CrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    Hofer, H., Wysocki, K., Zehnder, E.: Properties of pseudoholomorphic curves in symplectizations IV: Asymptotics with degeneracies, pp. 78–117. Contact and Symplectic Geometry, Cambridge University Press, Cambridge (1996)Google Scholar
  21. 21.
    Hofer, H., Wysocki, K., Zehnder, E.: The dynamics on three-dimensional strictly convex energy surfaces. Ann. Math. 148, 197–289 (1998)CrossRefzbMATHMathSciNetGoogle Scholar
  22. 22.
    Hofer, H., Wysocki, K., Zehnder, E.: Finite energy foliations of tight three-spheres and Hamiltonian dynamics. Ann. Math. 157, 125–255 (2003)CrossRefzbMATHMathSciNetGoogle Scholar
  23. 23.
    Hryniewicz, U.: Fast finite-energy planes in symplectizations and applications. Trans. Am. Math. Soc. 364, 1859–1931 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  24. 24.
    Hryniewicz, U.: Systems of global surfaces of section for dynamically convex Reeb flows on the 3-sphere. J. Symplect. Geom. (2014, to appear). [arXiv:1105.2077v3]Google Scholar
  25. 25.
    Hryniewicz, U., Licata, J.E., Salomão, P.A.S.: A dynamical characterization of universally tight lens spaces [arXiv:1306.6617v2]Google Scholar
  26. 26.
    Hryniewicz, U., Salomão, P.A.S.: On the existence of disk-like global sections for Reeb flows on the tight 3-sphere. Duke Math. J. 160(3), 415–465 (2011)Google Scholar
  27. 27.
    Hryniewicz, U., Salomão, P.A.S.: Global properties of tight Reeb flows with applications to Finsler geodesic flows on \(S^2\). Math. Proc. Camb. Philos. Soc. 154, 1–27 (2013)Google Scholar
  28. 28.
    Kato, T.: Perturbation Theory for Linear Operators. Springer, New York (1976)CrossRefzbMATHGoogle Scholar
  29. 29.
    Katok, A.B.: Ergodic perturbations of degenerate integrable Hamiltonian systems. Izv. Akad. Nauk SSSR Ser. Mat. 37, 539–576 (1973)MathSciNetGoogle Scholar
  30. 30.
    Kuperberg, G.: A volume-preserving counterexample to the Seifert conjecture. Comment. Math. Helv. 71(1), 70–97 (1996)CrossRefzbMATHMathSciNetGoogle Scholar
  31. 31.
    McDuff, D., Salamon, D.: \(J\)-holomorphic curves and symplectic topology. Am. Math. Soc. Colloq. Publ. 52 (2004)Google Scholar
  32. 32.
    Momin, Al: Contact homology of orbit complements and implied existence. J. Modern Dyn. 5(3), 409–472 (2011)CrossRefzbMATHGoogle Scholar
  33. 33.
    Neumann, W.D.: Generalizations of the Poincaré–Birkhoff fixed point theorem. Bull. Aust. Math. Soc. 17(3), 375–389 (1977)CrossRefzbMATHGoogle Scholar
  34. 34.
    Poincaré, H.: Mémoire sur les courbes définies par une équation différentialle III. J. Math. Pures Appl. 1, 167–244 (1885) (Also: Oeuvres, Vol. 1)Google Scholar
  35. 35.
    Poincaré, H.: Les mèthodes nouvelles de la méchanique céleste. Gauthiers-Villars, Paris (1899)Google Scholar
  36. 36.
    Poincaré, H.: Sur un théorème de géométrie. Rend. Circ. Mat. Palermo 33, 375–407 (1912)CrossRefGoogle Scholar
  37. 37.
    Schweitzer, P.: Counterexamples to the Seifert conjecture and opening closed leaves of foliations. Ann. Math. (2) 100, 386–400 (1974)Google Scholar
  38. 38.
    Siefring, R.: Relative asymptotic behavior of pseudoholomorphic half-cylinders. Commun. Pure Appl. Math. 61(12), 1631–1684 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  39. 39.
    Siefring, R.: Intersection theory of punctured pseudoholomorphic curves. Geom. Topol. 15, 2351–2457 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  40. 40.
    Wilson Jr, F.W.: On the minimal sets of non-singular vector fields. Ann. Math. (2) 84, 529–536 (1966)CrossRefzbMATHGoogle Scholar
  41. 41.
    Wendl, C.: Automatic transversality and orbifolds of punctured holomorphic curves in dimension four. Comment. Math. Helv. 85, 347–407 (2010)CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  • Umberto Hryniewicz
    • 1
    Email author
  • Al Momin
    • 2
  • Pedro A. S. Salomão
    • 3
  1. 1.Departamento de Matemática AplicadaUniversidade Federal do Rio de JaneiroRio de Janeiro RJBrazil
  2. 2.EvermightTorontoCanada
  3. 3.Departamento de Matemática, Instituto de Matemática e EstatísticaUniversidade de São PauloSão PauloBrazil

Personalised recommendations